Friday, October 24, 2014

Monday, February 23, 2009 Melvina, Community Member, asks

Q: My both ankle is now black with unbearable pain and stinging. I am wearing support stocking which do

I am told that this is called Lipodermasclosis. Both ankle is gone black with unbareable pain and stinging. I had biopsy done which was not what they thought.  I have been wearing support stocking for quite some time. sometimes they feel as though they are over fire. I am person with Lupus but the biopsy rule that out. Can you  help? At the moment I am taking oxycodone.

Answer This
Answers (3)
Karen Lee Richards, Health Guide
2/26/09 5:21pm

I'm afraid I'm not familiar with Lioodermasclerosis.  I'll ask some of the doctors on the site and get back to you as soon as I hear from them. 

Reply
3/ 1/09 12:13pm

Although I am not familiar with the term "Lipodermasclerosis", this may be similar to scleroderma (aka Systemic sclerosis). Scleroderma is considered a disorder of autoimmunity, the body attacking itself. Many types of anti-bodies have been discovered in systemic sclerosis. The body attacks its own cells, DNA, and tissues.

 

The term sclerosis means that the body forms exuberant, intense, and unregulated fibrosis (like scar tissue). This can be thought of as unregulated wound healing. This leads to Raynaud's Phenomenon (which may be why your ankles have gone black), skin swelling in fingers and hands, multiple painful joints, intestinal dysfunction, lung fibrosis, heart, kidney and other organ problems (depending on how wide spread it is).

 

The treatment should be guided by a rheumatologist and is usually directed towards treating the symptoms of pain (with NSAID's or steroids) , heartburn (with acid blockers), Raynaud's (with vasodialators), and the list goes on and on. A university medical center would be the best place to find care because the experience of these doctors at these centers is excellent in treating rare diseases. I am sure that someone specializes in Systemic Sclerosis somewhere in the United States. It might be worth traveling to find such an expert. Keep using the power of the internet and you will find your way.

 

Dr. Christina Lasich, MD

Reply
Marie, Community Member
11/ 4/10 5:43pm

I also have lived this nightmare of a year and 1/2 of ongoing refferals to specialist including ending up traveling to the Mayo Clinic for help in diagnoses - my symptoms started out as extreme swelling in my feet & ankles with purplish and redish colored skin lesion along with discolored skin small brown freckle looking spots at that time contained to the tops of my feet - the pain was intense stabbing and burning to my skin on the tops of my feet as time went on the tried me on many NSAID and water pills - I went to my PCP I then pointed out to him all my blood work kept coming back w/a note possiable cold aggultinins / cryoglobulemia he then had me tested I showed high titers of cold aggultinins I traced it back five yrs on my labs no Dr ever tested me for the cold aggultinins so I was reffered to Oncology - in the meantime the only thing that helped me with the stabbing, stinging , burning & swelling was a medryl dose pak of prednisone it was then switched to 10 mg twice a day and that controlled the symptoms problem was we didnt know what was causing it so i was treated in a sense before having a diagnoses it was because i kept returning to the doctor with these purplish spots and browinish colored , swollen feet , I couldnt walk , function in my home I was incapapctated I also had grey skin on my ankles - I was tested for lymphoma / leukima being I had the high titers of cold aggultinins  and I came back with a small population of monoclonel b cells . next a pet scan that was neg. so the oncologist dropped the lymphoma theory for the time being next i was sent to rhuematology , so many tests were run he came back with nothing but since I was on prednisone they said it could be masking the true symptoms - I also had enlarged lymphnodes in the chest later that progressed to the abdomen and pelvis but they could not biopsy them being they were deep and it would require a very invasive procedure i decided not to have the biopsy the  largest one was 3 cm and it had gone down from 4 cm they also think the lymph nodes responded to the predniosne - and called it a treated lymphoma BUT i still had these horribale symptoms in my feet over time it worsened i had muscle loss , swelling in my veins you could see them protruding & throbbing at times of a flare up , I had bone marrow biopsy wich also showed small population of monoclonel b cells , I had two punch biopsies one in each leg also thought to be effected by the predniosne i couldnt get off the prednisone being all the symptoms worsened and i couldnt walk  I was still trying to work thru all this - AFTER BIOPSY I WAS DIAGNOSED AFTER 3 TRIPS TO MAYO CLINIC WITH VENOUS STASIS SECONDARY TO EARLY LIPODERMATSCROSIS IT WAS EXPLAINED TO ME THAT THIS IS LEAKING FAT CELLS UNDER THE SURFACE OF THE SKIN - at times when one bursts i can first feel a stabbiing or stinging to the skin then when it brusts i can see the stain appearing under the skin i have hiper pigmentation with brown spots all over my feet and almond size white spots on my feet still have swelling , pitted edma and burning mayo offered no treatment said compression hose would help but i was also diagnosed with neuropathy and the compression hose aggravate this so I have now been reffered to vascular when I saw this Dr he stated I dont know what they want me to do . It has been a nightmare and I wish I could offer you some advice on how to get help but if you find some please let me know - I go from sub speciality to sub speciality no one knows how to deal with the high titers of cold aggultnins it complicates blood tests - Onclogists sont want to be bothered unless they are signing you up for a chemo as faor the lymphoma the say now that it could be an evolving lymphoma but thats a seperate issue they tried to connect it to the nodes but did not - all i can tell you is apparently lipodermascrosis is handled by vascular surgeons but try to find a good one - sorry i couldnt be encouraging but thats my story just thought i would share -

Reply
Marie, Community Member
11/ 4/10 5:50pm

Hi Im the one that wrote you that long letter in short I guess I should have just told as far as acheiving relief for the stinging and burning ask your Doctor to try you on prednisone even if its just a medryl dose pak that is when they give you only 7 days worth of meds you take like 7 the 1st  day 6 the next and so on till you off - I bet you will find that this will help you I have been on the prednisone for two yrs now its the only thing that helps the down side is I cant stop taking it being eveything comes back really bad if I take anything less than a certain dose it all starts up really bad im going thru it all now being I have weaned down to 2 mg from 20 its not good to stay on long term and every Dr wants me off it but offers no solution of how else to control it - but Im coming off the med;s now and its really bad

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Melvina, Community Member— Last Modified: 12/26/10, First Published: 02/23/09